Needle Stick RN On PEP
Apr 2, 2007
I am very greatful to have a place to read about other peoples dilemmas taking their HIV meds. Your panel is fantastic.
I had a needle stick on 3/25 with an HIV+ pt's angiocath. I was disposing of it and it wasn't clicked closed and went through my glove. I went to er and started on PEP meds immediately (Epivar,AZT and Kaletra). The pts viral load is 20,000.
I work at night and woke at 1000 after working with severe knee pain that has kept me home from work the last 2 days. I have had a problem in a different part of the knee in the recent past. Employee health said to stay off my meds for a day and see if I get better. If I get better must be the meds. After 36 hours off meds I am a little better pain from a 15 to a 6/10. After taking Lortab and Motrin. Able to walk without cane some.
My question is do you think I should resume the meds or wait to see NP on Monday and see what she says. That would be 3 days off meds if I wait. I was cautioned not to take Motrin or Asa. Do you think it's ok to take on a short term basis till knee is better.
Sorry for the long message. Didn't think a trip to the er for the pain would accomplish anything. And where to go? Is this workmans Comp related. Prefer my regular insurance carrier dosen't know about this exposure unless really needed.
Thanks for your time!
Response from Dr. Frascino
Employee health said what???? They advised you to stop PEP because of knee pain??? YIKES! No, I don't agree. The chances your PEP caused your knee pain are remote at best. I urge you to see an HIV specialist immediately. I strongly urge anyone with an HIV exposure significant enough to warrant PEP to be evaluated and followed by an HIV specialist, precisely because of situations like yours. Rather than spend more time with a lengthy defense of my statement, I would prefer you turn the computer off and see the HIV specialist immediately. Do not wait until tomorrow. Even a matter of hours can make a significant difference in the chances of PEP preventing HIV seroconversion.
Regarding insurance, that should be of secondary concern at the moment. But yes, since this happened at work, it's a worker's compensation-related issue. Finally, please advise employee health that I strongly disagree with the advice you were given!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take For Hiv To Show Up Up In A Person Blood?
- Causes Of Low Cd4 Count
- When Would Know If You Have Herpes After Coming In Contact?
- When Having Hpv Should You Use A Condom?
- What Effects Does Syphilis Have On Sterility And Infertility?
- What Do Herpes Mouth Sores Look Like?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.